Indiana, 2016Tornadoes in Indiana, August 24, 2016
August 24, 2016 · NWS IWX · 4 events in 4 counties and zones
A unique combination of extreme low level moisture and a passing upper level disturbance provided the trigger for severe storms. Even though the clouds remained in place for most of the day and it did not get very warm, there was just enough instability to allow storms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A unique combination of extreme low level moisture and a passing upper level disturbance provided the trigger for severe storms. Even though the clouds remained in place for most of the day and it did not get very warm, there was just enough instability to allow storms to develop. There was also a high degree of shear in the lowest levels of the atmosphere, which allowed multiple tornadoes to form. No other forms of severe weather occurred during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 24, 2:59 PM EST, 1 hour earlier.
Area forecast discussion, Aug 24, 2:59 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Northern Indiana
359 PM EDT WED AUG 24 2016
.SYNOPSIS...
Issued at 350 PM EDT Wed Aug 24 2016
Showers and thunderstorms are possible through Thursday ahead of
a slow moving cold front as weak upper level systems move across
the area. Tornadoes are possible over the southern portion of the
area into early this evening, south of a line from Huntington to
Decatur. In addition to these storms, there is also the chance for
severe storms over part of the area Thursday. Locally heavy rain
will also be a concern. Highs will be in the low to mid 80s each
dasy.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 351 PM EDT Wed Aug 24 2016
Factors have become favorable for tornado development over the
southern portion of the area; south of the area of the ongoing
showers and isolated storms. This includes the area south of a
line from Grissom to Plum Tree to Monroe. An upper level
disturbance along with a low level jet has aided in low level
shear with Helicity values of 350 with shear of 30 m/s. Daytime
destabilization of the airmass with LCL heights below 750 meters
have allowed storms to produce tornadoes in the Kokomo area. The
Storm Prediction Center has included part of our forecast area in
a tornado watch until 8 PM this evening. Otherwise, the tornado
threat should end by late evening, More storms are possible
tonight, with another good chance for storms Thursday afternoon
with daytime heating. Localized flooding is possible with any
training storms, especially over areas that received extremely
heavy rainfall last week.
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 351 PM EDT Wed Aug 24 2016
There should be a break from the storms from Friday through Saturday
before the moist air returns to the area early next week. Storms are
possible again starting Saturday night through the middle of next
week. High temperatures should be in the low to mid 80s each day.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 135 PM EDT Wed Aug 24 2016
Shortwave currently moving across the area and supporting some
decaying showers and storms along leading theta-e ridge. Increased
low level moisture supporting some low MVFR ceilings along and
immediately behind line of showers with some brief IFR not out of
the question at KSBN. Weak instability is keeping thunder very
isolated so far but a secondary area of convection is forming
across northern Illinois and could bring a few SCT storms to the
terminals this afternoon. Confidence in thunder is not high so
kept just VCTS for now. Timing also a bit uncertain, though best
chances should be during late afternoon and early evening. Expect
low clouds to scatter late this evening but another round of MVFR
possible toward daybreak, especially at KSBN.
&&
.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...AGD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 24, 4:48 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 AM EDT WED AUG 24 2016
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
548 AM EDT WED AUG 24 2016 /448 AM CDT WED AUG 24 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. LOCALLY HEAVY
RAINFALL WILL BE THE MAIN THREAT WITH STRONG TO LOCALLY SEVERE
THUNDERSTORMS ALSO POSSIBLE.
HAZARDOUS BEACH CONDITIONS POSSIBLE ALONG THE LAKESHORE AREAS OF
BERRIEN COUNTY TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. LOCALLY HEAVY
RAINFALL WILL BE THE MAIN THREAT WITH STRONG TO LOCALLY SEVERE
THUNDERSTORMS ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-251000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
548 AM EDT WED AUG 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 24, 2:09 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
309 PM EDT WED AUG 24 2016
INZ022>024-241945-
CASS-WABASH-MIAMI-
309 PM EDT WED AUG 24 2016
...A STRONG THUNDERSTORM WILL AFFECT MIAMI...SOUTHERN WABASH AND
SOUTHEASTERN CASS COUNTIES...
AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GRISSOM
AIR FORCE BASE... MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PERU...WABASH...GRISSOM AFB...WALTON...BUNKER HILL...MEXICO...
LINCOLN...WELLS...GALVESTON...MIAMI...ERIE...DENVER...ROANN...
ONWARD...PEORIA...LINCOLNVILLE...SERVIA...NEW WAVERLY...
RICHVALLEY AND CHILI.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4068 8632 4096 8599 4074 8564 4056 8619
TIME...MOT...LOC 1908Z 243DEG 29KT 4069 8616
NG
Special weather statement, Aug 24, 3:41 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
341 PM CDT WED AUG 24 2016
INZ013-242115-
PULASKI-
341 PM CDT WED AUG 24 2016
...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...
AT 340 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
WINAMAC...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINAMAC...FRANCESVILLE...MEDARYVILLE...PULASKI...RIPLEY...MONTEREY...
LAWTON...LAKESIDE IN PULASKI COUNTY...STAR CITY...VANMETER PARK...
THORNHOPE AND BEARDSTOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4111 8691 4117 8647 4091 8647 4091 8690
TIME...MOT...LOC 2040Z 248DEG 37KT 4105 8666
NWS
Local storm report, Aug 24, 3:49 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 1 N ARCANA 40.55N 85.50W
08/24/2016 GRANT IN LAW ENFORCEMENT
SHERIFF'S DEPARTMENT CONFIRMED TORNADO WAS
ON GROUND AT INTERSECTION OF SR 18 AND SR 5.
&&
CRTornado, Wells
- When
- August 24, 3:59 PM EST to 4:00 PM EST
- Where
- Wells County, 1.47 mi WSW of Mc Natts to 1.43 mi WSW of Mc Natts
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.610, -85.425
A NWS storm survey was conducted along with eyewitness reports indicating that a funnel cloud briefly made contact with the ground on County Road West 900 South, one half mile east of South 1100 West. A few tree branches were snapped, the metal siding of a pole barn was partially sucked outward and an un-anchored wooden well house was drug into a nearby pond. This tornado was in contact with the ground for about one minute with winds estimated at no more than 65 mph.
Tornado, Allen
- When
- August 24, 4:27 PM EST to 4:39 PM EST
- Where
- Allen County, 1.64 mi E of Milan Center to 2.79 mi SSE of Georgetown
- Rating
- EF3
- Path length
- 5.16 mi
- Path width
- 500 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.148, -84.919
The tornado touched down roughly 1/4 mile northeast of the intersection of Doty Road and Roberts Road in a crop field. The tornado tracked generally in a northeasterly direction causing extensive structural damage to homes, barns, trees, and crops throughout the entirety of the path. A poorly anchored home was wiped off its foundation (DI: FR12 DOD: 9). A two-story barn, anchored with re-bar bolts, was leveled and the debris carried upwards of a quarter mile northeast of the original location. One vehicle in the barn was pulled out and severely damaged with two others parked nearby suffering damage from debris. A combine was mangled on the property, with a small dump truck thrown and bent as well as a Lincoln Town Car carried over a quarter mile and dropped into a field. Drone footage showed extensive scouring of corn and a well defined path that extended for several miles. Maximum winds are estimated at 160 mph. The vehicle and farm equipment being carried or twisted may warrant higher speeds, but there are presently no Damage Indicators to rate these.
Tornado, Adams
- When
- August 24, 4:49 PM EST to 5:03 PM EST
- Where
- Adams County, 2.31 mi N of Linn Grove to 1.69 mi NW of Salem
- Rating
- EF1
- Path length
- 7.56 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.683, -85.025
A ground survey and eyewitness reports along with an aerial survey by Emergency Management indicated a funnel cloud was skipping along this path and occasionally touching down. The aerial survey indicated several touch downs within the middle of bean and corn fields. Ground survey found several taller barn structures with partial roofs torn off and lofted several hundred yards in pieces. Larger trees had large limbs broken off while smaller trees were knocked down or uprooted.
Tornado, Miami
- When
- August 24, 5:13 PM EST to 5:14 PM EST
- Where
- Miami County, 0.28 mi N of Ridgeview to 0.3 mi NNE of Ridgeview
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.774, -86.080
A storm survey and eyewitness reports indicated a brief touchdown on the north side of Peru, IN. Damage to shingles and sheeting of a roof was noted at a medical center along with downed large tree limbs.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, August 24, 201620 injured · $10 million · EF3 · 9 events
- Tornadoes in Ohio, August 24, 2016EF2 · 12 events
- Damaging Winds and Lightning Strike in Oklahoma, August 24, 20161 injured · $40,000 · 75 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 24, 20163 in hail · 39 events
- Hail and Damaging Winds in Illinois, August 24 to 25, 2016$32,000 · 52 kt wind · 8 events
- Tornado in Ohio, August 24, 2016$35,000 · EF0 · 1 event
- Lightning Strike in Florida, August 24, 20163 injured · 1 event
- Hail and Damaging Winds in Kansas, August 24, 2016$20,000 · 2.5 in hail · 8 events
- Heat in Louisiana, August 24, 201617 events
- Damaging Winds in Mississippi, August 24 to 25, 2016$14,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 24, 20161.75 in hail · 7 events
- Damaging Winds in Kansas, August 24, 201661 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655265, 655274, 657492, 657493.